Alert archive / Arizona / Snow Squall Warnings in 2021
Snow Squall Warning 1, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this snow squall warning at Mar 13, 2021, 2:15 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 13, 2021, 2:15 PM MST (21:15 UTC)
- Expired
- Mar 13, 2021, 3:00 PM MST
- In force
- 45 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
Counties Coconino County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 62 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.3 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
940
WWUS55 KFGZ 132116
SQWFGZ
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Flagstaff AZ
215 PM MST Sat Mar 13 2021
AZC005-025-132200-
/O.NEW.KFGZ.SQ.W.0001.210313T2115Z-210313T2200Z/
Yavapai-Coconino-
215 PM MST Sat Mar 13 2021
The National Weather Service in Flagstaff has issued a
* Snow Squall Warning for...
Yavapai County in west central Arizona...
Coconino County in north central Arizona...
* Until 300 PM MST.
* At 215 PM MST, a dangerous snow squall was located along a line
extending from Mountainaire to near Stoneman Lake along
Interstate 17, moving east at 25 mph.
HAZARD...Poor visibility in heavy snow and blowing snow. Wind
gusts up to 30 mph.
SOURCE...Radar indicated.
IMPACT...Dangerous life-threatening travel.
*
This includes the following highways...
Interstate 17 between mile markers 309 and 337.
State Route 89A between mile markers 377 and 379, and between mile
markers 385 and 398.
Locations impacted include...
Flagstaff, Munds Park, Mountainaire, Kachina Village, Cave Springs
Campground, Pine Flat Campground, Sterling Fish Hatchery, Lower Lake
Mary and Canyon Vista Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
&&
LAT...LON 3514 11158 3477 11154 3479 11172 3515 11177
TIME...MOT...LOC 2115Z 274DEG 21KT 3509 11165 3470 11169
$$
TPS1 follow-up statement
089 WWUS55 KFGZ 132157 SQWFGZ Snow Squall Warning National Weather Service Flagstaff AZ 255 PM MST Sat Mar 13 2021 AZC005-025-132205- /O.EXP.KFGZ.SQ.W.0001.000000T0000Z-210313T2200Z/ Yavapai-Coconino- 255 PM MST Sat Mar 13 2021 ...THE SNOW SQUALL WARNING FOR YAVAPAI AND COCONINO COUNTIES WILL EXPIRE AT 300 PM MST... The snow squall which prompted the warning has weakened and exited the area the Kachina Village area. Therefore, the snow squall warning will be allowed to expire for the Kachina Village area. Snow and ice-covered roads will continue to make travel difficult. A new snow squall warning has been issued 3:15 PM MST for Munds Park and the southern portion of the snow squall warning. LAT...LON 3514 11158 3477 11154 3479 11172 3515 11177 TIME...MOT...LOC 2155Z 274DEG 21KT 3507 11138 3468 11142 $$ ET
What forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this snow squall warning went out at Mar 13, 9:34 AM MST, 4 hours 41 minutes earlier.
Area forecast discussion, Mar 13, 9:34 AM MST, 4 hours 41 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 934 AM MST Sat Mar 13 2021 .SYNOPSIS...An area of low pressure will continue to bring rain and snow showers today. Hazardous winter travel conditions are expected at times above 4000 to 5000 feet. Dry and warmer conditions will return Sunday with gusty west to northwest winds. Southwest winds Monday afternoon will be gusty ahead of a quick moving cold front Tuesday. Temperatures will warm to above normal the latter half of the week with a return of dry conditions. && .DISCUSSION...A broad, cold upper level low is currently centered near southwest Utah with wrap around moisture beginning to spread into western Coconino and Yavapai counties. One of the disturbances within this low will rotate from northwest to southeast through the area today. Latest hi-res model guidance is in good agreement on this feature bringing widespread rain and snow shower activity from midday through the early-mid evening hours. Very cold air aloft (-28 to -30 C at 500 mb) will combine with daytime surface heating to produce fairly intense precipitation rates at times. This will especially be true along the upslope areas south of Flagstaff from Kachina Village to Munds Park and across to Happy Jack and Forest Lakes. 12Z HREF guidance indicates brief periods of 1-2 in/hr snowfall rates are possible this afternoon in these areas. Enough instability will be present along and south of the Mogollon Rim that a few claps of thunder are possible in the more intense showers. Snowfall amounts will be highly variable due to the showery nature of the precipitation and will also be limited at times due to the mid-March sun. However, we do expect some travel impacts this afternoon with very low visibility and periods of snow-covered roads in the high snowfall rates. This is especially true along I-17 south of Flagstaff. Drier air will push in behind the system this evening bringing an end to the shower activity. Only minor updates were made this morning to the snowfall amounts. The remainder of the forecast is on track. && .PREV DISCUSSION /422 AM MST/...Radar and surface observations show light snow showers along the Mogollon rim and extending north to Highway 160. Satellite imagery shows the low pressure circulation centered over Utah with a deep trough extending south to the Gulf of California. The precipitation band ahead of the trough is shifting east with a second band of wrap-around moisture and shower activity starting to move into Mohave County. Expect wide spread showers across the region today with snow down to 4000-5000 feet as this wrap-around moisture moves east across northern Arizona. The GFS deterministic model indicates the low pressure system is a complex system of multiple lows circulating about each other with one of the lows circling to the west and south before it moves to the east across norther Arizona this afternoon. This motion is evident in the nighttime microphysics composite satellite imagery indicating the model is well initialized and tracking with the meteorological conditions. Expect a slight chance for thunder along and south of the Mogollon rim through the afternoon as the cold air (<-45C) aloft in this low moves across the area. Look for periods of heavy snow possible with these showers, especially along I-17 from Mountainaire south to Munds park, and east to Mormon Lake and Happy Jack. The Winter Weather Advisory will be allowed to expire this morning at 5 AM as the heavier snow today will generally be localized to areas of strong upslope conditions and not wide spread across forecast zones. We will provide specific messaging for areas impacted by the heavier snow showers as needed. The showers will end west to east through the evening with a few lingering showers over the higher terrain along the New Mexico border and in the White Mountains lasting into Sunday morning. Skies will clear out Sunday, allowing the area to warm significantly over the Saturday highs. The gradient tightens behind this low as it moves into New Mexico that will bring gusty west to northwest winds along and northeast of the Mogollon Rim Sunday afternoon. Another trough will pass to the north bringing another chance for showers mostly north of I-40 overnight Monday into Tuesday. Expect some gusty southwest winds Monday afternoon ahead of this trough in Yavapai and Coconino Counties. Accumulations of up to one inch are possible above about 6500 feet with a few inches possible above 8000 feet. A ridge moves into the area later in the week bringing a return of dry weather and temperatures well above normal by Friday. Models indicate the synoptic pattern will maintain a general zonal flow in the long range with embedded shortwaves that may impact the area. In this pattern, expect mostly fair weather with breezy afternoon winds and brief periods of unsettled weather every three to five days. Stay tuned right here to get the latest updates on when these unsettled periods will occur. && .AVIATION...For the 18Z package...Areas of fog and low clouds lifts this morning, then widespread snow showers move in after 18Z. Snow showers quickly drop sites to MVFR/IFR conditions as they progress from NW to SE across northern AZ. Isolated thunder is possible within the more intense snow showers near KFLG and along the Rim. Snow showers diminish after 00Z for much of the area, except for areas in eastern AZ near KSOW/KSJN/KJTC were showers may linger through 05Z. Winds pick up after 18Z with W/SW winds 10-15 knots with local gusts up 20-30 kts near KFLG/KPRC/KINW. Winds begin to subside after 02Z, becoming light and variable through the remainder of the period. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Snow showers will continue across eastern Arizona this morning, and then re-develop across the area this afternoon. Expect another round of generally light snow accumulations above 4,000 to 5,000 feet through early this evening. Breezy west to southwest winds today will become stronger westerly winds Sunday. Monday through Wednesday...Another weak system arrives late Monday with gusty southwest winds and mainly light precipitation. Below average temperatures are expected through Tuesday, with warming beginning Wednesday. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...TPS/DB AVIATION...CH/TPS FIRE WEATHER...MCT For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Mar 13, 10:03 AM MST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1003 AM MST SAT MAR 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM SNOW 4 NW MCNARY 34.11N 109.90W
03/13/2021 M2.7 INCH NAVAJO AZ TRAINED SPOTTER
TOTAL SINCE 1:30 AM.
&&Local storm report, Mar 13, 10:50 AM MST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1050 AM MST SAT MAR 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 AM SNOW NUTRIOSO 33.95N 109.21W
03/13/2021 M1.4 INCH APACHE AZ PUBLIC
&&Local storm report, Mar 13, 11:01 AM MST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1101 AM MST SAT MAR 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM SNOW HOTEVILLA 35.92N 110.66W
03/13/2021 E6.0 INCH NAVAJO AZ PUBLIC
&&Local storm report, Mar 13, 12:17 PM MST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1217 PM MST SAT MAR 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 AM SNOW SELIGMAN 35.33N 112.88W
03/13/2021 M1.0 INCH YAVAPAI AZ PUBLIC
&&Local storm report, Mar 13, 2:02 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
202 PM MST SAT MAR 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 PM SNOW 1 SW PARKS 35.26N 111.96W
03/13/2021 M1.0 INCH COCONINO AZ PUBLIC
1 INCH SINCE 8AM. STORM TOTAL OF 13.5
INCHES.
&&Local storm report, Mar 13, 2:06 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
206 PM MST SAT MAR 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 PM SNOW PINETOP-LAKESIDE 34.15N 109.97W
03/13/2021 M3.0 INCH NAVAJO AZ PUBLIC
&&The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 1:03 PM MST | Wind Advisory | FGZ | Apache, Navajo | 30 hr |
| Mar 13, 2:53 PM MST | Snow Squall Warning | FGZ | Coconino | 22 min |
| Mar 13, 3:37 PM MST | Snow Squall Warning | FGZ | Coconino | 23 min |
| Mar 13, 3:59 PM MST | Snow Squall Warning | FGZ | Coconino, Yavapai | 46 min |
| Mar 13, 4:46 PM MST | Snow Squall Warning | FGZ | Coconino, Yavapai | 29 min |
Nearby
Snow Squall Warnings in Arizona, 2021Every snow squall warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.